IJD
Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 2036  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CASE REPORT
Year : 2014  |  Volume : 59  |  Issue : 4  |  Page : 401-402
Toxic epidermal necrolysis-like rash of lupus: A dermatologist's dilemma


Department of Skin and VD, Post Graduate Institute of Medical Sciences, Rohtak, Haryana, India

Date of Web Publication27-Jun-2014

Correspondence Address:
Dr. Brahmita Monga
H-171, Ashok Vihar, Delhi-110 052
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.135497

Rights and Permissions

   Abstract 

For most dermatologists, the challenge posed by toxic epidermal necrolysis (TEN) lies not in its diagnosis, but in pulling the patient out of this life-threatening condition. However, when a patient presents with a TEN-like picture in the background of lupus erythematosus (LE), it becomes difficult to decide whether the eruption is drug induced or a manifestation of lupus itself.


Keywords: Acute cutaneous lupus erythematosus, systemic lupus erythematosus, toxic epidermal necrolysis


How to cite this article:
Monga B, Ghosh S, Jain V K. Toxic epidermal necrolysis-like rash of lupus: A dermatologist's dilemma. Indian J Dermatol 2014;59:401-2

How to cite this URL:
Monga B, Ghosh S, Jain V K. Toxic epidermal necrolysis-like rash of lupus: A dermatologist's dilemma. Indian J Dermatol [serial online] 2014 [cited 2020 Sep 30];59:401-2. Available from: http://www.e-ijd.org/text.asp?2014/59/4/401/135497

What was known?
Toxic epidermal necrolysis (TEN) -like rash of lupus, a rare entity, is clinically indistinguishable from drug - induced TEN.



   Introduction Top


Toxic epidermal necrolysis (TEN) is a common, yet one of the most dreaded dermatological emergencies. TEN-like rash of lupus, which is clinically indistinguishable from drug-induced TEN, is a rare entity, with less than 50 cases reported worldwide. [1]

Unless there is a high index of suspicion, the subtle features of LE, complemented with investigative findings like hematological abnormalities, proteinuria, high positive antinuclear antibody (ANA) titer, and so on can be easily overlooked in a sick patient presenting with vesiculobullous lesions with peeling of skin, screaming for urgent management.


   Case Report Top


We came across a 45-year-old female, who presented in emergency with a history of an insidious-onset peeling of skin, vesiculobullous lesions, and oral ulceration, which developed over the previous 10 days, without any acute primordial signs or symptoms [Figure 1]. She gave a history of fever on and off with pain in multiple joints for two years for which she had been taking diclofenac and naproxen almost on a daily basis, without developing any systemic or cutaneous adverse effect, making these two drugs unlikely culprits. She also reported a history suggestive of photosensitivity and painless oral ulcers over the previous two years. There was no history of any infection or intake of any other drug. Routine hematological and biochemical investigations revealed anemia [hemoglobin (Hb): 7 gm%] with a positivity for direct Coomb's test, hypoproteinemia (5.5 gm%), and proteinuria (3+). ANA and anti-dsDNA (dsDNA: Double-stranded deoxyribonucleic acid) were positive (ANA titer by immunoflorescence 1:1280, homogenous and peripheral; anti-dsDNA titer 1:640). The patient was put on systemic steroids, namely, prednisolone, with a dose of 1.5 mg/kg/day once daily, till clinical improvement, both cutaneous and systemic, was apparent. This was about a week later, following which the oral steroid was slowly tapered. The active vesiculobullous lesion healed completely over two weeks, revealing the previously inapparent malar and discoid rash of lupus over the face [Figure 2]. Skin biopsy from a discoid lesion over the forehead revealed epidermal atrophy, interface dermatitis, follicular plugging, and basal cell degeneration, suggesting discoid lupus erythematosus [Figure 3]. Direct immunofluorescence (DIF) showed immunoglobulin G (IgG) and complement 3 (C3) deposits at the dermo-epidermal junction.
Figure 1: Sheet-like desquamation over back (a), chest (b), and hemorrhagic crusting over lips (c)

Click here to view
Figure 2: Well - defined, discoid plaques over the nose (a), forehead (b), and right foot (c)

Click here to view
Figure 3: (a) Histology showing basal cell vacuolization (H and E, ×10); (b) epidermal atrophy, follicular plugging, interface dermatitis, dermal edema (H and E stain, ×10)

Click here to view



   Discussion Top


Vesiculobullous lesions occurring in the setting of LE were classified by Sontheimer [2] as

  • TEN-like acute cutaneous LE
  • TEN-like subacute cutaneous LE
  • TEN occurring in systemic lupus erythematosus (SLE) patients not having conventional LE-specific skin lesions
  • Vesiculobullous changes occurring at the active border of advancing annular subacute cutaneous LE
  • Vesiculobullous chronic cutaneous LE.


The first three entities, which are associated with an exacerbation of activity of the underlying lupus, clinically mimic drug-induced TEN, but differ widely in terms of etiopathogenesis. It has been proposed that exaggerated keratinocyte apoptosis due to increase in Fas expression may underlie many of the major manifestations of LE, including cutaneous lesions as seen in our patient. [3],[4]

Differentiating TEN-like lesions of LE from drug-induced TEN can be a challenge because TEN is known to occur with increased frequency in connective tissue disease. [5],[6] Moreover, patients of SLE are often on chronic medication which further increases the risk of drug-induced TEN Histopathological findings are almost identical (full-thickness epithelial necrosis and sparse superficial lymphocytic infiltrate) Both respond well to steroids.

However, the points which favor TEN-like rash of LE over drug-induced TEN are Lack of evidence of ingestion of high-risk drugs Photodistribution of TEN-like lesions Subacute presentation over weeks Recent exacerbation of SLE History of painless oral ulcer Associated malar or discoid rash Distinctive serologic profile, including a strongly positive ANA and positive anti-dsDNA, suggestive of underlying connective tissue disease

However, these differences are largely subjective and theoretical. Lately, a unifying concept of 'acute syndrome of apoptotic pan-epidermolysis (ASAP)' has been proposed by Ting et al. in 2004. It encompasses all the life-threatening clinical situations of massive epidermal cleavage resulting from a hyperacute apoptotic injury, which may be drug induced or due to other causes like LE, acute graft versus host disease, pseudoporphyria, and so on. [7] More studies are required to establish this concept.

 
   References Top

1.Torchia D, Romanelli P, Kerdel FA. Erythema multiforme and Stevens-Johnson syndrome/toxic epidermal necrolysis associated with lupus erythematosus. J Am Acad Dermatol 2012;67:417-21.  Back to cited text no. 1
    
2.Cisneros CG, Romiti R, Santi CG, Aoki V, Valente NY, Nico MM. Toxic epidermal necrolysis-like cutaneous lupus erythematosus: A series of three patients. Acta Derm Venereol 2010;90:175-8.  Back to cited text no. 2
    
3.Andrade F, Casciola-Rosen L, Rosen A. Apoptosis in systemic lupus erythematosus. Rheum Dis Clin North Am 2000;26:215-27.  Back to cited text no. 3
    
4.Maldelcorn R, Shear NH. Lupus-associated toxic epidermal necrolysis: A novel manifestation of lupus? J Am Acad Dermatol 2003;48:525-9.  Back to cited text no. 4
    
5.Fritsch PO, Ruiz-Maldonaldo R. Stevens-Johnson syndrome toxic epidermal necrolysis. In: Freedberg IM, Eisen AZ, Wolff K, Austen KF, Goldsmith LA, Katz SI, et al., editors. Fitzpatrick's dermatology in general medicine. 5 th ed. New York: McGraw-Hill; 1999. p. 644-54.  Back to cited text no. 5
    
6.Roujeau JC, Stern RS. Severe adverse cutaneous reactions to drugs. N Engl J Med 1994;331:1272-85.  Back to cited text no. 6
    
7.Ting W, Stone MS, Racila D, Scofield RH, Sontheimer RD. Toxic epidermal necrolysis-like acute cutaneous lupus erythematosus and the spectrum of the acute syndrome of apoptotic pan-epidermolysis (ASAP): A case report, concept review and proposal for new classification of lupus erythematosus vesiculobullous skin lesions. Lupus 2004;13:941-50.  Back to cited text no. 7
    

What is new?
'Acute syndrome of apoptotic pan-epidermolysis (ASAP)' is a unifying concept that encompasses all the life-threatening clinical situations of massive epidermal cleavage resulting from a hyperacute apoptotic injury.


    Figures

  [Figure 1], [Figure 2], [Figure 3]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Article in PDF (1,679 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    Abstract
   Introduction
   Case Report
   Discussion
    References
    Article Figures

 Article Access Statistics
    Viewed3120    
    Printed53    
    Emailed1    
    PDF Downloaded149    
    Comments [Add]    

Recommend this journal